Mississippi, 2002

Damaging Wind in Mississippi, July 27, 2002

July 27, 2002 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 27, 12:28 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 27, 12:28 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
120 PM CDT SAT JUL 28 2002

MAIN FORECAST ISSUE THIS PACKAGE...
RAIN CHANCES SUNDAY...AND IN EXTENDED PERIODS.

UPPER LEVEL RIDGE AND SUBSIDENCE ACROSS THE SOUTHEAST FIGHTING THE
COMBINATION OF OVER 2 INCHES PRECIPITABLE WATER VIA KJAN UPPER AIR
DATA...AN 850 MB TROF ACROSS ALABAMA AND EASTERN MS...AN ACTIVE SEA
BREEZE FRONT...AND PROJECTED LATE AFTERNOON CAPES OVER 4000 J/KG
INTO THE CENTRAL MS/LA.  THUS...THUNDERSTORM ACTIVITY WILL BE A TAD
HIGHER TODAY THAN ON FRIDAY...AND SEE NO REASON FOR A REPEAT ON
SUNDAY.

DURING THE EARLY PART OF THE WEEK...THE UPPER LEVEL RIDGE OVER THE
AREA WILL BREAK DOWN...ALLOWING FOR DISTURBANCES TO MOVE CLOSER TO
REGION...ESPECIALLY AFTER WEDNESDAY.  IN ADDITION AND AS MENTIONED
BY PREVIOUS SHIFTS...MODELS SHOWING SIGNS OF DEVELOPMENT OF EASTERLY
WAVE...WHICH LOOKS REASONABLE AT THIS POINT.  SO...WE ARE STILL ON
TRACK TO SEE AN INCREASE OF DIURNAL SHOWER/THUNDERSTORM ACTIVITY AS
WEEK PROGRESSES...BUT WILL CONTINUE TO KEEP SCATTERED FOR WORDING
UNLESS LATER SIGNS SHOW ANYTHING DIFFERENT.

GUIDANCE TEMPERATURES TOUGH TO BEAT IN THIS REGIME WITH HIGHS IN 90S
AND LOWS IN 70S.  JPS/01

JAN   74  94  74  93  74/  20  30  20  30  10
MEI   73  94  74  94  74/  20  40  20  40  10

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 27, 9:32 AM CST, 5 hours 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1032 AM CDT SAT JUL 27 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. A COUPLE OF THUNDERSTORMS
MAY BE SEVERE BETWEEN 1 PM AND SUNSET...GENERALLY ALONG AND SOUTH
OF INTERSTATE 20.  THE SEVERE WEATHER THREAT WILL BE
STRAIGHT-LINE WIND GUSTS BETWEEN 60 AND 70 MPH.
HOWEVER...WIDESPREAD SEVERE STORMS WILL NOT OCCUR.

BETWEEN 11 AM AND 3 PM...COVERAGE OF THUNDERSTORMS IS EXPECTED TO
BE HIGHEST ALONG AND SOUTH OF HIGHWAY 84...FROM JONESVILLE
LOUISIANA TO LAUREL MISSISSIPPI.  AFTER 3 PM...THE HIGHEST
CONCENTRATION OF STORMS WILL GENERALLY BE ALONG AND SOUTH OF
INTERSTATE 20.

A MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL CONTINUE OVER THE
LOWER MISSISSIPPI VALLEY REGION. STRONG DAYTIME HEATING WILL
CONTRIBUTE TO THUNDERSTORM DEVELOPMENT...ESPECIALLY DURING THE
LATE AFTERNOON HOURS. A SEA BREEZE FRONT IS EXPECTED TO MOVE
INLAND AND PROVIDE A FOCUS FOR SLIGHTLY BETTER THUNDERSTORM
COVERAGE OVER CENTRAL LOUISIANA AND SOUTH MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 27, 12:57 PM CST, 2 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT SAT JUL 27 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP
OVER AREAS...ALONG AND SOUTH OF INTERSTATE 20. DAMAGING WINDS
GUSTS TO 70 MPH WILL BE POSSIBLE. WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. MOST OF THE ACTIVITY WILL DISSIPATE BY 8 PM.

THE COMBINATION OF HEATING MOISTURE AND INSTABILITY WILL LEAD TO
THUNDERSTORMS THIS AFTERNOON. WHILE MORE THUNDERSTORMS DEVELOP
ALONG THE SEABREEZE AND SPREAD NORTH INTO THE AREA. WITH THE BEST
MOISTURE AND INSTABILITY OVER AREAS ALONG AND SOUTH OF INTERSTATE
20...A FEW STORMS MAY BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS
FROM 60 TO 70 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 27, 3:30 PM CST
Where
Jefferson County, 4 mi S of Fayette
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.667, -91.067

A large tree and several powerlines were blown down on U.S. Highway 61.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307886.